Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Aug 8, 2018, 12:13 AM MDT for Lincoln County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 12:13 AM MDT (06:13 UTC)
- Expired
- Aug 8, 2018, 1:00 AM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -3.3
The text
As transmitted.
513
WWUS85 KBOU 080613
SPSBOU
Special Weather Statement
National Weather Service Denver CO
1213 AM MDT WED AUG 8 2018
COZ041-046-047-080700-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1213 AM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 100 AM MDT...
At 1212 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Matheson, or 16 miles southwest of Limon, moving
northeast at 25 mph.
Dime size hail will be possible with this storm. Hail is likely
to accumulate on roadways causing hazardous travel.
Locations impacted include...
Limon, Hugo, Matheson and Kutch.
LAT...LON 3909 10406 3913 10405 3913 10407 3931 10379
3918 10316 3916 10316 3889 10390
TIME...MOT...LOC 0612Z 226DEG 23KT 3908 10388
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:04 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 9:04 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 904 PM MDT Tue Aug 7 2018 .UPDATE... Issued at 904 PM MDT Tue Aug 7 2018 Convective activity has pushed east over the plains this evening, with just a few storms left. Have decreased PoPs over the mountains and urban corridor for this, and will let the current Severe Thunderstorm Watch expire. However, the upper trough axis is still stretched northeast to southwest through South Dakota and Wyoming, with some isolated stronger storms ahead of it in Wyoming and Nebraska. Have left slight chance to chance PoPs over the eastern plains to account for this, while further west towards the urban corridor and mountains the airmass is drying. Some southeasterly winds south of the Palmer Divide seems to be brining some return moisture that will bring showers and thunder to Park County and the Palmer Divide over the next few hours. Will keep a mention of possible storms over the aforementioned areas through midnight, then still a slight chance east of the Palmer after midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue Aug 7 2018 Hot upper level ridge towering over the western one-forth of the CONUS will move little next 24 hours. Forty-80kt northwest flow aloft on its east face appears to contain another weak mid-level shortwave disturbance. This wave is now over central Wyoming as per GOES-16 water vapor satellite imagery and model 500-250 mb QG vertical velocity fields. This disturbance is forecast to sweep southeast over northeast Colorado this evening. Next is the northward flow of low-level moisture on the plains of ern CO. The cumulus clouds racing northward over Lincoln and Washington Counties marks the axis of this moisture feed. Sfc convection has been much slow to initiate today, but RAP and NAMNest show the CIN all but gone now. Model CAPE fields at the present time anywhere from 1200-2400 J/Kg on the plains. Over the next few hours, CAPES increase even further with a bulls eye of sfc based CAPE close to 4000 J/Kg sitting southeast of the Denver metro area around 23z today, near the center of a Denver Cyclone. Cyclone is already evident in observation and HiRes model wind fields. Douglas, Elbert and Lincoln Counties already under a Severe T-storm Watch. I can see this watch being extended northward to include at least the southern half of the I-25 corridor, including the greater Denver metro area. Biggest concern with the available deep layer shear and very high CAPE will be very large hail and damaging outflow winds. It's conceivable storms firing over and south of the Denver metro area during the next couple of hours could produce hailstones at least 2 inches in diameter. Looking north again, isolated supercells now forming in southeast WY are expected to track southeast acrs northeast CO counties during the next several hours. These storms will also have the potential to produce very large hail, possibly up to 1.75 inches in diameter. Could see this area also coming under a SVR t-storm watch. Storms just about anywhere will be capable of producing strong outflow winds. Could see t-storms on the plains lingering late into the evening, and possibly beyond midnight in the far eastern CWA counties. Deeper moisture out there could lead to heavier rainfall amounts, possibly resulting in localized flooding. Most of this storm activity should end by midnight with drier air spreading down from WY in the wake of this evening's shortwave trough. On Wednesday...northwest flow aloft appears a bit drier over the area. However, models show yet another weak mid-level disturbance embedded in this flow sweeping over northeast CO by mid to late afternoon. QPF and model radar reflectivities not as widespread or as intense as today. Therefore, will go with lower PoPs. Even with less cloud cover and slightly warmer temps aloft, high temps expected to be about the same as today. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue Aug 7 2018 Trend toward more quiet weather in the extended as atmosphere dries out and high pressure builds. 500mb high pressure centered over Nevada through the end of the week extending north to Canada. Upper flow over Colorado is northerly and weak for the rest of the work weak. By Friday a trough moving into British Columbia causes a positive tilt to the ridge and flattens the ridge out, and upper flow even becomes northeast across the forecast area through the weekend. Monday and Tuesday upper flow becomes more variable. Moving on into the weekend jet stream westerlies remain north along Canadian border, with weak flow aloft over the forecast area. GFS and ECMWF Monday and Tuesday bring a closed off upper low north from Texas into western Kansas, but right now keep it east of the forecast area. Absent any forcing will have diurnal chances for showers and thunderstorms over the higher terrain, and dry out on the plains on a daily basis through the extended period. Light southerly low level flow over the plains in weak lee trough, with light terrain affected winds in the mountains. No change in airmass during this period, and temperatures will be consistently near normal with little change from day to day for highs and lows. Highs in the 70s mountains and 80s plains, and lows in the 40s mountains and 50s plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 904 PM MDT Tue Aug 7 2018 Best storm chances have moved east, yet some weak echoes continue to form north of DEN - these aren't expected to impact the airports though. East- southeast winds of 7-14 kts will turn southerly later this evening at 5-12 kts. Another upper- level weather disturbance will swing out of Wyoming tomorrow afternoon to produce isolated to widely scattered thunderstorms over and near the Front Range, but storm coverage is expected to be less with a drier and slightly less stable atmosphere. One or two storms could move across the metro area after 21z producing a brief rain showers and wind gusts to 35 kts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Baker LONG TERM...Hanson AVIATION...Baker/Kriederman
Hazardous weather outlook, Aug 7, 11:19 AM MDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1119 AM MDT Tue Aug 7 2018 COZ030>051-081730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1119 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will once again form over and along the Front Range early this afternoon and move out across the plains of northeast Colorado during the late afternoon and evening hours. May also see a second batch of thunderstorms swinging southeast out of Wyoming and across northeast Colorado late this afternoon and evening. Marginally severe hail and strong gusty winds will be possible with the stronger storms. This thunderstorm activity should shift east of the area by midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The weather pattern will trend drier through the weekend as a ridge of high pressure strengthens over the northern Rockies. Isolated to scattered thunderstorms are expected Wednesday across the area, then will decrease in coverage and become limited to higher terrain Thursday through Saturday. Moisture increases again Monday and we may see in an increase in thunderstorm coverage across the area next week. Temperatures will remain near normal through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Hanson
In the hours before
Local storm report, Aug 7, 6:24 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
624 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SSW FORT LUPTON 40.07N 104.81W
08/07/2018 M1.00 INCH WELD CO TRAINED SPOTTER
0553 PM HAIL 2 SSE MEAD 40.20N 104.97W
08/07/2018 M1.00 INCH WELD CO TRAINED SPOTTER
0553 PM HAIL 3 N FIRESTONE 40.16N 104.94W
08/07/2018 M1.50 INCH WELD CO TRAINED SPOTTER
0546 PM HAIL 2 SSW MEAD 40.20N 105.00W
08/07/2018 M1.50 INCH WELD CO TRAINED SPOTTER
0529 PM HAIL 1 SSE CAMPION 40.33N 105.09W
08/07/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0511 PM HAIL 6 SE DRAKE 40.37N 105.24W
08/07/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0410 PM HAIL 5 NNE PARKER 39.56N 104.72W
08/07/2018 M1.75 INCH DOUGLAS CO TRAINED SPOTTER
0406 PM HAIL 5 NNE PARKER 39.57N 104.72W
08/07/2018 M1.75 INCH ARAPAHOE CO TRAINED SPOTTER
REPORT VIA TWITTER.
&&Local storm report, Aug 7, 7:31 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
731 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM NON-TSTM WND GST 1 ESE STRASBURG 39.72N 104.28W
08/07/2018 M57 MPH ARAPAHOE CO MESONET
MESONET STATION D9756, 1 ESE STRASBURG.
0600 PM HAIL 1 SSW FORT LUPTON 40.07N 104.81W
08/07/2018 M1.00 INCH WELD CO TRAINED SPOTTER
0553 PM HAIL 3 N FIRESTONE 40.16N 104.94W
08/07/2018 M1.50 INCH WELD CO TRAINED SPOTTER
0553 PM HAIL 2 SSE MEAD 40.20N 104.97W
08/07/2018 M1.00 INCH WELD CO TRAINED SPOTTER
0546 PM HAIL 2 SSW MEAD 40.20N 105.00W
08/07/2018 M1.50 INCH WELD CO TRAINED SPOTTER
0529 PM HAIL 1 SSE CAMPION 40.33N 105.09W
08/07/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0511 PM HAIL 6 SE DRAKE 40.37N 105.24W
08/07/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0410 PM HAIL 5 NNE PARKER 39.56N 104.72W
08/07/2018 M1.75 INCH DOUGLAS CO TRAINED SPOTTER
0406 PM HAIL 5 NNE PARKER 39.57N 104.72W
08/07/2018 M1.75 INCH ARAPAHOE CO TRAINED SPOTTER
REPORT VIA TWITTER.
&&Special weather statement, Aug 8, 12:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1213 AM MDT WED AUG 8 2018
COZ041-046-047-080700-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
1213 AM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 100 AM MDT...
At 1212 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Matheson, or 16 miles southwest of Limon, moving
northeast at 25 mph.
Dime size hail will be possible with this storm. Hail is likely
to accumulate on roadways causing hazardous travel.
Locations impacted include...
Limon, Hugo, Matheson and Kutch.
LAT...LON 3909 10406 3913 10405 3913 10407 3931 10379
3918 10316 3916 10316 3889 10390
TIME...MOT...LOC 0612Z 226DEG 23KT 3908 10388
SCHLATTERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 38 min |
| Aug 7, 6:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 27 min |
| Aug 7, 7:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 19 min |
| Aug 8, 4:46 AM MDT | Special Weather Statement | BOU | Logan | 44 min |
| Aug 8, 5:52 AM MDT | Special Weather Statement | BOU | Logan | 38 min |
| Aug 8, 5:56 AM MDT | Special Weather Statement | BOU | Washington | 34 min |
| Aug 8, 6:17 AM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Aug 8, 6:27 AM MDT | Tornado Warning | BOU | Weld | 33 min |
| Aug 8, 6:57 AM MDT | Tornado Warning | BOU | Weld | 33 min |
| Aug 8, 7:28 AM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 47 min |
| Aug 8, 8:17 AM MDT | Special Weather Statement | BOU | Morgan | 28 min |
| Aug 8, 8:30 AM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Aug 8, 8:58 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Aug 8, 9:39 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.